Dear Doctor Samson,
My fourteen-year-old daughter on several occasions over the past six months has had episodes of difficulty breathing, dizziness, and tingling in her fingers, lasting 10 to 20 minutes. The last time she fainted. We took her to a local emergency room after she woke up. The doctor could find nothing wrong. I'm concerned. What is the problem and what can we do about it?
This is another one of those very frightening, yet not critical conditions that is very common in the adolescent and preadolescent. It is referred to as "Hyperventilation Syndrome". The condition is most common in adolescent females, the second most common is their male counterparts.
It usually starts with anxiety, frustration, excitement, fatigue, anger, exertion, or fright. Sometimes it seem totally unprovoked.
Clinically it starts with rapid or deep breathing, which the patient may not be aware of. This leads to an increased exchange of C02 (carbon dioxide) from the blood, through the lungs, to the exhaled air. The net effect is the lowering of the blood carbon dioxide. The patient then becomes aware of the increased breathing and interprets this as being short breath. This in itself generates anxiety, for we all know being short of breath or having difficulty breathing may be a sign of a serious problem. Thus the cycle is started: more anxiety, more increased breathing, etc. The lowering of the carbon dioxide in the blood provokes light-headedness, dizziness, blurred vision, numbness, and tingling of extremities and lips, weakness, confusion, faintness and can finally lead to unconsciousness and even convulsions. The latter two are fortunately uncommon.
When the episode is over the patient usually feels fine. If it has progressed to loss of consciousness, a headache may follow. In the wake of a convulsion the patient may be very lethargic and confused and may remain so for several hours.
In managing patients with Hyperventilation Syndrome it is very important that they understand clearly what their diagnosis is. Many are worried that they have serious lung disease, heart disease, or a brain tumor. I have found in my own practice that once they know they don't have a serious life-threatening condition, the episodes decrease and finally disappear. We must remember we live in a time when our impressionable young people are saturated with TV films of medical tragedies befalling young adults. Hardly a week goes by that some TV character is not discovered to be dying of cancer, untreatable infection, or a brain lesion. This has great impact on the human mind of all ages, let alone the adolescent.
Once they have been carefully and frankly told what they have they must be specifically advised on what to do. Telling them to relax is not sufficient because once the cycle starts it frequently is out of their control. I tell them to carry a small paper lunch bag with them at all times. At the first hint that an episode is starting, they inflate the bag and breathe into it until the symptoms leave. This simply causes them to re-breathe the exhaled air and thus maintain their blood CO2 at normal level.
Lastly, I feel any patient who develops loss of consciousness or convulsions from this type of episode deserves a complete exam by his or her physician before assuming the diagnosis of "Hyperventilation Syndrome."